Anyone had an allergic reaction to Mercury Pharma Levo?

I noticed when I picked up my Levo this month that it was a brand I had not had in the four and a half years since I have been on it. It's Levothyroxine Sodium and it says Mercury Pharma and gives an address in Croydon as the marketing authority holder. I'm 22 days into the pack and seven days ago started symptoms similar to either a cold or an allergy which have got worse in those seven days rather than better.

It started with a very dry mouth no matter how much I drank which then progressed to a very sore throat and then after a few days I have swollen itchy sore eyes, sneezing, headache and waking up in the night struggling to breath. I went to the doctors this morning but she feels that if I was going to react to this different brand I would have done so in the first few days and she thinks it is more likely I have a virus.

However she did agree that my symptoms were like an allergy and so she has given me antihystermine for the cold like symptoms and ibuprofen for the throat pain. She looked down my throat and says it is inflamed but not infected. She also said I was dehydrated and needed to drink more water and juice and not tea and coffee.The thing is I am convinced that this different brand of Levo has causes this and I am reluctant to take the tab I missed this morning.

Last edited by

16 Replies

  • If it's an allergic reaction to something in the levo, the anti-histamine may prove that if it helps with the symptoms.

    I think there have been a few comments recently about levo by Mercurypharma. The company has undergone so many changes of names in a short time, from Goldshield to Mercury to Amphiderm. One doesn't know where you are. They also state that there has been no change to ingredients but I'm no 100% sure about that. They have told the BTA that they do not know when they can supply Eltroxin although it has been said it is identical to the generic levothyroxine they supply but several people have said it is not the same.

  • MercuryPharma levothyroxine contains Acacia powder, which causes allergy like symptoms in some people. More info on Mary Shomon site here

    I would ask GP for a new prescription and go to another pharmacy that can supply your usual brand (presumably Actavis? ) It's a nonsense for you to take this medicine and then have to take other medicines to counteract these side effects!

  • This is a link and you will see how many company names this pharmaceutical company has or had and the products.

    I have seen complaints recently about levo but am not sure which one.

    They insist that their generic is identical to Eltroxin but many who have been well on it have complained but have told the BTA they are unable to say when Eltroxin will be available - how can that be when the generic is supposed to be identical?

    If the anti-histamine relieves your symptoms it will be proof of an allergic reaction and you should report it to MIRA and your GP will have to prescribe something else.

  • Thank you so much for this information. What she did say was that even if she gave me a new prescription for my Levo she could not specify a brand. All I could do was take the packet to the pharma and ask them not to give me that one. What will happen if I stop taking the Pharma Levo?

  • Please don't just stop taking your levo altogether. Insist on a new prescription and traipse round every pharmacy you can until you have your usual brand. You can ask the pharmacist which brand they have in stock before you hand over your prescription. This is common practise in my household, becae we know how badly things can go wrong when brands are changed. :(

    Once you stop taking the MPharma brand and go back to the original brand, your symptoms will hopefully subside within a few days. If that doesn't happen, then the chances are it's not the brand of levo itself.

  • Incidentally, it is not true that your GP cannot specify a brand. She can. But she will probably have to hand write the script instead of generating it through the computer. And you will have to tell her the exact name of the one you want.

  • I would want any other except this one that has caused this very distressing reaction in me. I knew it was an allergy because I used to suffer from severe hay fever and what I have at the moment is exactly the same as that. I told her this and she agreed my symptoms were allergy like. Still she wanted me to take the antihyst rather than resprescribe. She said that if she did that and specified another brand it would look like they were promoting another brand and they can't be seen to be doing that....

    God they frustrate me, never mind me the patient sitting there in front of her obviously suffering. I just tried phoning the doctor to speak to her again and was told by the receptionist that I had to phone in the morning. Er. excise me, didn't I do that this morning? gggrrrrrrrr.........

    Ok I will continue to take the pharma levo even though I know it is harming me.

  • Common sense should prevail with your GP. She should be able to see that it's nonsensical and costly to prescribe you extra medicines to counteract an allergic reaction to this levothyroxine, when all she needs to do is give you a new prescription instead. Perhaps when you do get to speak to her about this, you could ask her to write 'Not MercuryPharma due to an allergic reaction'. Or something similar. Alternatively, just take the usual generic script and deal directly with the pharmacy instead. Most pharmacies are happy to co-operate if they can, especially if you explain your allergic reaction to MPharma. Good luck, hope you get it sorted soon :)

  • Thanks RedApple, I'll see what the next few days brings, she said if I didn't feel any better in that time to come back. I think when it comes to Thyroid issues common sense does not seem to prevail. This experience has given me a surge of anger and I just wish there was more support in my home town, it brings out the hidden campaigner in me because it is all just so daft and in the meantime its us that suffer.

  • I've complained on here about this brand. . one just recently. . I've stuck with it cos it was best of naff bunch for me .

  • What kind of problems did you experience with Mercury Pharma? I have had a severe allergic reaction that I have never had on any of the other brands but I now suspect that the fluid retention in my abdomen could indeed be down to the ingredients in Thyroxine. I am awaiting a call from my doctor again this morning as I had another very bad night despite taking the ibuprofen which deadened the pain a bit but did not prevent me experiencing choking and difficulty breathing and my throat feeling like it was closing up. I also now have a swollen tongue.

  • Nothing like yours but recent batch felt even weaker than previous and that's saying something. criminal how we're treated isn't it. .

  • Yes, the doctors seem to have a set idea on thyroid and even when they have evidence to the contrary i.e. a patient sitting in front of them suffering, they just will not budge.


    very interesting. This is in Mercury p

  • This is the link that Red Apple posted and it is the one that I am going to discuss with or show to my doctor. I am still waiting for her to call. Thats another thing that makes me angry about doctors, I phoned at 8 am this morning to book this call, three hours later and Im still waiting as the song goes......

  • I appear to have had some degree of success. My doctor phoned and she actually agreed with what I had come to think, that is that I probably have a bit of both, a cold and a reaction to the Mercury Pharma Levo. I told her that while I thought this I was not prepared to put it in my mouth any more. She actually agreed with this as well and wait for it...IS GONNA REPRESCRIBE.....what do you know.

    Having achieved this I tried to push it a little bit more and asked for one of the two brands mentioned that don't contain acacia or lactose that is Levoxyl and Levothroid but she said neither of those names were coming up on her computer so she could not do this especially if these names were brand names.

    Suppose I should be grateful for small mercies, or should I?

You may also like...